March 26, 2004 -- There's new evidence that inhaled corticosteroids can increase the risk of bone fractures.
Corticosteroids are considered the most effective drug treatments for COPD, persistent asthma, rheumatoid arthritis, bowel disease, and other conditions. Orally inhaled versions of these drugs are used to treat the two lung diseases, COPD and asthma.
However, for decades it's been known that the pill form of corticosteroids or steroids for short, mimic the naturally produced hormone cortisol, which helps regulate blood sugar and metabolism. The hormone accelerates bone loss by preventing calcium absorption in the gut and increasing calcium loss through urine. The drugs can even damage cells that help build bone.
Similar evidence is mounting on inhaled steroids, which decrease airway inflammation and swelling and boost the effect of bronchodilator medications. Two years ago, a British study showed a slight but steady risk of hip fractures among elderly women who took inhaled steroids such as Azmacort and Flovent.
This latest study involves patients with chronic COPD who use orally inhaled steroids daily. Those who were currently taking high doses were at greater risk of bone fractures, writes researcher Todd A. Lee, PharmD, PhD, with the Midwest Center for Health Services and Policy Research.
His study appears in the latest issue of American Journal of Respiratory and Critical Care Medicine.
The study involved 1,700 patients with COPD, all who had fractures in the past year. They were matched with 6,800 COPD patients who didn't have fractures.
Those who were currently taking high doses of inhaled steroids -- the equivalent of 700 micrograms per day of Beclovent or more -- were at an increased fracture risk. This was true regardless how long they had been taking steroids. Also, risk increased in relation to dosage.
Whether they take high dosages over a short- or long-term, patients may be experiencing decreased bone quality, writes Lee.
Bottom line: Doctors should closely monitor a patient's bone density, beginning before the patient starts taking inhaled steroids.